Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 27, NWS Tallahassee, FL

April 5, 2022Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this tornado warning at Apr 5, 2022, 1:19 PM CDT for Dale County, Henry County, Alabama. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2022, 1:19 PM CDT (18:19 UTC)
Expired
Apr 5, 2022, 2:00 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 24 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:33 PM CDTTSTM WND DMGTumbleton, ALTREES WERE BLOWN DOWN IN THE TUMBLETON AREA
Apr 5, 1:35 PM CDTTSTM WND GST 49Headland Municipal A/P, ALMESONET STATION K0J6 HEADLAND MUNICIPAL AIRPORT.
Apr 5, 1:35 PM CDTTSTM WND GST 49Headland Municipal A/P, ALMESONET STATION K0J6 HEADLAND MUNICIPAL AIRPORT REPORTED A THUNDERSTORM WIND GUST OF 49 MPH.
Apr 5, 1:53 PM CDTTSTM WND GST 43Napier Field, ALASOS STATION KDHN DOTHAN REPORTED A THUNDERSTORM WIND GUST OF 43 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

506 
WFUS52 KTAE 051819
TORTAE
ALC045-067-051900-
/O.NEW.KTAE.TO.W.0027.220405T1819Z-220405T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
119 PM CDT Tue Apr 5 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  East central Dale County in southeastern Alabama...
  Southern Henry County in southeastern Alabama...

* Until 200 PM CDT.
    
* At 118 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Midland City, or 7 miles northwest of
  Headland, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Headland around 130 PM CDT.

Other locations impacted by this tornadic thunderstorm include Sylvan
Grove, Haleburg, Newville, Barnes, Tumbleton, Echo, Kirkland
Crossroads, Blackwood, Grandberry Crossroads and Napier Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3149 8506 3147 8507 3143 8507 3143 8508
      3137 8509 3131 8509 3131 8542 3130 8542
      3132 8554 3150 8552
TIME...MOT...LOC 1818Z 276DEG 32KT 3141 8545 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

haner
3 follow-up statements
966 
WWUS52 KTAE 051827
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
127 PM CDT Tue Apr 5 2022

ALC045-051837-
/O.CAN.KTAE.TO.W.0027.000000T0000Z-220405T1900Z/
Dale AL-
127 PM CDT Tue Apr 5 2022

...THE TORNADO WARNING FOR EAST CENTRAL DALE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 PM CDT for southeastern
Alabama. A Tornado Watch also remains in effect until 600 PM CDT for
southwestern Georgia.

LAT...LON 3149 8506 3147 8507 3143 8507 3143 8508
      3137 8509 3131 8509 3134 8540 3144 8540
TIME...MOT...LOC 1827Z 278DEG 37KT 3138 8535 

$$

ALC067-051900-
/O.CON.KTAE.TO.W.0027.000000T0000Z-220405T1900Z/
Henry AL-
127 PM CDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR SOUTHERN
HENRY COUNTY...
    
At 127 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Headland, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Henry County, including the following locations... Haleburg,
Newville, Headland Municipal A/P, Barnes, Tumbleton, Miller,
Grandberry Crossroads and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3149 8506 3147 8507 3143 8507 3143 8508
      3137 8509 3131 8509 3134 8540 3144 8540
TIME...MOT...LOC 1827Z 278DEG 37KT 3138 8535 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Haner
850 
WWUS52 KTAE 051835
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
135 PM CDT Tue Apr 5 2022

ALC067-051900-
/O.CON.KTAE.TO.W.0027.000000T0000Z-220405T1900Z/
Henry AL-
135 PM CDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
SOUTHEASTERN HENRY COUNTY...
        
At 135 PM CDT, a confirmed large and extremely dangerous tornado was
located near Headland, moving east at 40 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Haleburg, Grandberry Crossroads, Barnes, Tumbleton, Miller and
Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3149 8506 3147 8507 3143 8507 3143 8508
      3137 8509 3131 8509 3135 8529 3142 8530
TIME...MOT...LOC 1835Z 267DEG 35KT 3139 8525 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

Haner
690 
WWUS52 KTAE 051851
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
151 PM CDT Tue Apr 5 2022

ALC067-051901-
/O.EXP.KTAE.TO.W.0027.000000T0000Z-220405T1900Z/
Henry AL-
151 PM CDT Tue Apr 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN HENRY COUNTY WILL EXPIRE AT
200 PM CDT...
                
The storm which prompted the warning has lost its rotation, and no 
longer appears capable of producing a tornado. herefore, the warning 
will be allowed to expire.

A Tornado Watch remains in effect until 200 PM CDT for southeastern
Alabama. A Tornado Watch also remains in effect until 600 PM CDT for
southwestern Georgia.

LAT...LON 3149 8506 3147 8507 3143 8507 3143 8508
      3137 8509 3131 8509 3135 8529 3142 8530
TIME...MOT...LOC 1851Z 276DEG 32KT 3138 8509 

$$

Haner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 12:37 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 5, 12:37 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
137 PM EDT Tue Apr 5 2022

.AVIATION...
[Through 18Z Wednesday]

A squall line is approaching DHN and should be at the terminal in
the next hour or so. The squall line will continue to advance
eastward through the terminals through this evening, bringing
potentially gusty winds up to 50 knots in the strongest cells.
Outside of storms, winds will remain gusty out of the south to
south-southeast. After the storms clear late this evening, some
hi- res guidance hints at some redevelopment of showers overnight.
Additionally, some fog may develop overnight tonight with CIGs
dropping to IFR across much of the area. After about 14z, winds
will pick up again and CIGs should lift into lower-end MVFR.

&&

.PREV DISCUSSION [1050 AM EDT]...

.NEAR TERM [Through Tonight]...

Bottom Line: A severe squall line, currently organizing in the
ArkLaTex, will race towards the southeast overnight. Upon arrival
later this morning, one can expect destructive winds of 70 mph, a
couple of strong tornadoes, and locally heavy rainfall to
accompany the line. SPC has expanded their enhanced risk of
severe weather today southward to include most of I-10 including
Leon county.

Details: A shortwave trough will move across the Gulf coast today.
Low level winds will increase markedly through the day, with non-
convective winds at the surface approaching 30-35 mph. Low level
jet southwesterly winds ramp up to 40-60 knots with the strongest
of these winds over our Alabama and southern Georgia counties.
This is key to SPC raising the threat probability of damaging
winds to 45% in these areas today, aside from general
expectations of damaging winds associated with a squall line in
general.

A warm front will surge northward this morning as the low level
winds increase. Do expect some thunderstorms to develop as the
front moves by, as evident off the coast of Alabama currently.
There is some elevated instability above the nocturnal/frontal
inversion so perhaps a strong thunderstorm or two could develop
this morning before the line arrives.

Along with the wind field, instability will increase and juxtapose
with the strong winds. MLCAPE will reach the 1000-1500 J/kg through
the day which will fuel the line as it moves into our area. The past
several events had high shear but low CAPE, and this event will
feature both, so expect a marked rise in the threat level compared
to previous events.

Low level shear is on the order of 150-250 m2/s2, STP and EHI of 1-
3, and curved hodographs suggest an elevated tornado risk, a few
could be strong. The greatest tornado risk right now appears to be
across southeast Alabama and southwest Georgia where SPC has
outlined a 10% risk, which is significant.

In general, timing of the line will be into southeast Alabama and
the western Florida panhandle late this morning then progressing
eastward through the day, and into the Florida eastern Big Bend
late this afternoon and early evening. There are some indications
of redevelopment of storms into the overnight period along the
state borders which would add credence to a developing heavy rain
event which will roll into the short term period. Reference the
hydro section for more details.

Everyone should review their severe weather safety plans, have
multiple ways to receive warnings, and know where their safe place
is, whether at work or at home.

.SHORT TERM [Wednesday Through Thursday]...

Key Points

1) Large hail and damaging winds are currently the main severe
weather threats on Wednesday, but a couple of tornadoes still
cannot be ruled out.

2) Localized heavy rainfall and flooding also cannot be ruled out
as multiple rounds of storms pile up the rainfall in some
instances. A flood watch has been issued through Wednesday night
for most of the area.

Details

By Wednesday, the atmosphere will be reloading as the main upper
trough digs southward across the central states. Wednesday is
expected to be a high CAPE, lower shear environment. The
triggering mechanism for convection is expected to come from
another weak shortwave traversing the Gulf coast states in
addition to leftover surface boundaries from Tuesday's convection.
Steep mid-level lapse rates are expected to advect into the area
on top of rich low level moisture, contributing to a large, fat
CAPE profile with afternoon heating. The tornado threat appears a
little lower on Wednesday compared to Tuesday given less shear
expected overall, but it remains non-zero. Both damaging winds and
large hail are also possible given the amount of instability
expected during the afternoon. In addition, by this time the
ground will likely have been saturated across the area from
Tuesday's convection, thus flooding potential will be increased
with any training convection.

By Wednesday night, the main cold front is expected to approach
the area with additional severe weather possible, although how
unstable the atmosphere is ahead of the cold front by this time
will depend on the convective evolution during the day on
Wednesday.

The front will exit the area on Thursday morning with a return to
dry weather.

.LONG TERM [Thursday Night Through Tuesday]...

The large upper trough will move away from the area this weekend
with upper ridging replacing it. A new, large trough is expected
to dig across the western states early next week, but our area is
expected to remain dry through Tuesday with seasonal
temperatures.

.MARINE...

Southeast breezes will gradually freshen today in advance of an
intense squall line that will cross the waters this afternoon and
early evening. A brief decrease in wind is expected for the middle
of the week on Wednesday and Thursday; however, seas will remain
elevated at cautionary levels during this time frame. A cold front
will move through the region on Thursday evening with strong
breezes returning later Thursday night.

.FIRE WEATHER...

Low level winds will increase this morning ahead of a developing
squall line which will move into our area beginning later this
morning. Severe thunderstorms are expected with destructive winds
and isolated tornadoes. A prolonged heavy rainfall event is
shaping up as well beginning today into Wednesday night. Another
round of severe weather is likely Wednesday. A cold front will
sweep through early Thursday bringing much cooler and drier air
back into the region through the weekend.

.HYDROLOGY...

Several rounds of convection are possible through Wednesday night
with widespread rainfall amounts of 2 to 4 inches expected across
most of the area. However, localized higher amounts over 5 inches
are likely in areas that experience multiple rounds of
thunderstorms. While it is difficult to pin down these exact
areas currently, the threat appears high enough to issue a flood
watch for most of the area through Wednesday night. Some rivers,
including the Withlacoochee, Ochlockonee, Aucilla, and St Marks,
are currently still running in action stage to start this event,
which further supports the flood watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  81  62  77  49 /  90  80  80  10   0
Panama City   69  78  60  74  53 /  80  80  70  10   0
Dothan        66  81  56  72  46 /  70  80  70   0   0
Albany        67  82  60  73  47 /  90  80  80  10   0
Valdosta      66  81  64  76  49 /  90  80  70  30   0
Cross City    68  82  66  80  52 /  60  70  70  40   0
Apalachicola  69  77  62  74  53 /  80  80  80  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Calhoun-Central Walton-
     Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through late Friday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flood Watch through Thursday morning for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flood Watch through Thursday morning for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 AM CDT Wednesday for Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Mexico Beach to Okaloosa Walton County Line
     FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Young
MARINE...DVD
FIRE WEATHER...Scholl
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:21 AM CDTFlood WatchTAECoffee, Dale, Geneva, Henry, Houston49 hr
Apr 5, 11:25 AM CDTSevere Thunderstorm WarningTAECoffee50 min
Apr 5, 12:16 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry59 min
Apr 5, 12:52 PM CDTSevere Thunderstorm WarningTAEGeneva53 min
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry, Houston61 min
Apr 5, 1:31 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston44 min
Apr 5, 1:56 PM CDTTornado WarningTAEHouston18 min
Apr 5, 2:07 PM CDTSevere Thunderstorm WarningTAEHouston53 min

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.